Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

January 1, 2021Richmond County, Georgia

NWS Columbia, SC issued this special weather statement at Jan 1, 2021, 6:45 PM EST for Richmond County, Georgia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2021, 6:45 PM EST (23:45 UTC)
Expired
Jan 1, 2021, 7:45 PM EST
In force
60 min
Issued by
NWS Columbia, SC

County Richmond County, GA

The radar

The Columbia radar (KCAE), 111 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

190 
WWUS82 KCAE 012345
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
645 PM EST Fri Jan 1 2021
 
GAZ065-077-SCZ030-020045-
Burke GA-Richmond GA-Aiken SC-
645 PM EST Fri Jan 1 2021

...Strong Thunderstorm Will Impact Portions of northwestern Burke... 
Richmond and southwestern Aiken Counties Until 745 PM EST....

At 644 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Wrens, or 14 miles east of Gibson, moving
east at 35 mph.

  HAZARD...gusty winds 40 to 50 mph possible.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Aiken, Aiken Mall, Hephzibah, New Ellenton, Jackson, South Augusta,
McBean, Augusta Regional Airport, Blythe, Keysville, New Savannah
Bluff Lock & Dam Park, Bath-Edie, Savannah River Site Badge Office,
Westover, Phinizy Swamp Nature Park, Audubon's Silver Bluff
Sanctuary, Pea Patch Aerodrome, Savannah River Site H Canyon, Bennock
Mill and Miles Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

This includes Interstate 520 in Georgia between mile markers 7 and
14.
 
LAT...LON 3352 8171 3329 8163 3325 8169 3319 8225
      3323 8223 3326 8225 3327 8229 3330 8231
      3331 8235
TIME...MOT...LOC 2344Z 254DEG 29KT 3324 8234 

$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jan 1, 3:35 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 1, 3:35 PM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
335 PM EST Fri Jan 1 2021

.SYNOPSIS...
The cold air wedge will gradually retreat to the north this
afternoon as a warm front lifts into the area and eventually
stalls across the central or northern Midlands. Meanwhile, a
strong cold front will approach from the west late this
afternoon and tonight, spreading showers and thunderstorms into
the area. The front will stall near the coastal plain Saturday
and Saturday night, while a wave of low pressure develops along
it, bringing periods of heavy rain to the area. High pressure
will build over the region late in the weekend into the middle
of next week, resulting in dry conditions.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
...Tornadic storms developing in east-central Ga. moving
northeast toward the region. SPC has issued a tornado watch for
the CSRA into the south Midlands til 8pm. Strong deep layer
shear across that region and weak instability. Radar showing
QLCS. The potential for severe weather may extend into the
central Midlands as the warm front lifts slowly north.

Low pressure is currently centered just west of the Ohio River
Valley with a cold front draped over central GA and TN. Warm front
is set up across the middle of the CWA, with a solid 18 degree
temperature gradient between KCAE and KOGB and dew points in the
upper 60s. The wedge is solidly in place in the northern Midlands,
with most areas already seeing their high temperature for the day.
Patchy fog is still lingering north of the front. To the south, a
stream of cumulus is moving north with high level cirrus moving
east. Showers are moving NE into the area but are quickly
dissipating as they move north of the warm front. Later this
afternoon as the cold front approaches showers will increase
with widespread showers by evening.

Some thunderstorms are possible, especially in the CSRA and
southern midlands. Biggest chance for severe storms will be
south of the front, mainly south of the I20 corridor. Main
threat is still the possibility of a few damaging wind gusts as
shear looks to be around 25-30 m/s. CAPE is around what models
were showing earlier with over 250 J/kg in the CSRA, nearing 500
in the SC Lowcountry. Still have a potential of an isolated
tornado with a large area of high helicity values across the
warm front.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY NIGHT/...
...will issue flash flood watch for Saturday evening through the
overnight period as heavy rain will be possible...

An upper low will be located over the Midwest by this evening.
Forecast for temperatures will be tricky tonight as wedge will
continue across the Upstate and northern Midlands with some
gradual weakening overnight into Saturday. The cold front will
move across the region tonight, but begin to stall as it
approaches the coast. This will be due to the next system
beginning to take shape across west TX. The mid and upper flow
becomes more southwesterly and surface cold front will become
parallel to upper flow and stall. The s/w across TX will begin
close off and move into the lower MS valley and TN valley on
Saturday. A strong short wave will rotate around the south side
of the low and take on a bit of a negative tilt during the day
on Saturday afternoon/evening. On the southeast side of the
low, a deep tropical moisture plume will advect northward into
the area along the stalled frontal boundary. The moisture plume
can been seen on WV as it stretches from the eastern Pacific
across Cntrl America and into the Southeast. Models have been
consistent with NAM/ECMWF the farthest to the east with
moisture axis and GFS/CMC just slightly farther westward. Rain,
heavy at times, will begin again late Saturday afternoon and
continue into Saturday night. Precipitable water values will be
near record levels (1.5 to 2.0 inches), this is 200% plus above
normal for early January. This combined with a favorable jet
aloft will produce rainfall amounts generally in the 1-2 inch
range. Higher amounts not out of the question given training of
showers and isolated thunderstorms. Will issue a Flash Flood
Watch for the CWA from late Saturday afternoon into early Sunday
morning. The front will move off the coast by Sunday morning
with rain ending from west to east.

Fair weather will return Sunday as deep dry air moves in behind the
the storm system. Temperatures will be seasonably warm with highs in
the upper 50s to lower 60s. Lows Sunday night will be in the
30s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Dry weather is expected through the middle of next week
as a deep layered ridge sets up over eastern North America. The
air mass will be of pacific origin, so temps will be seasonable
through Wednesday. Another strong system looks to work its way
across the southern US and will increase our chances for rain
Thursday into Friday.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Warm front is struggling to move north of the Columbia terminals.
Ceilings and visibilities have stayed down within the surface
wedge but should see some improvement as the front continues to
move northward. Later this afternoon a cold front will approach
the area with showers and some possible thunderstorms south of
the warm front. Conditions will worsen once again with
visibility and ceiling restrictions. A 35-40 kt jet will move
over the region prior to midnight with so added a period of low
level wind sheer. Have LIFR restrictions this evening at all
terminals as the front pushes through, with no improvement over
the course of the night. Low level moisture will remain and may
allow for some fog to stick around in the morning.

EXTENDED AVIATION OUTLOOK... Another low pressure system may
bring restrictions from Saturday night into Sunday morning. Dry
conditions Monday through Wednesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from Saturday evening through late Saturday
     night for GAZ040-063>065-077.
SC...Flash Flood Watch from Saturday evening through late Saturday
     night for SCZ016-018-020>022-025>031-035>038-041-115-116.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jan 1, 3:38 PM EST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
338 PM EST Fri Jan 1 2021

GAZ040-063>065-SCZ018-025-026-030-022045-
Lincoln-McDuffie-Columbia-Richmond-McCormick-Edgefield-Saluda-Aiken-
338 PM EST Fri Jan 1 2021

...TORNADO WATCH 1 IN EFFECT UNTIL 8 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE
SATURDAY NIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Heavy rainfall could result in localized flooding Saturday afternoon
and Saturday night as a low pressure system crosses the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GAZ077-SCZ016-020>022-027>029-031-035>038-041-115-116-022045-
Burke-Chesterfield-Newberry-Fairfield-Kershaw-Lexington-Richland-Lee-
Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
338 PM EST Fri Jan 1 2021

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE
SATURDAY NIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk for severe thunderstorms late afternoon
into tonight as a strong cold front approaches the area. Damaging
wind gusts and isolated tornadoes are the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Heavy rainfall could result in localized flooding Saturday afternoon
and Saturday night as a low pressure system crosses the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 1, 4:38 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
438 PM EST Fri Jan 1 2021

SCZ020-026-012230-
Newberry SC-Saluda SC-
438 PM EST Fri Jan 1 2021

...Strong Thunderstorms Will Impact Portions of Newberry and
northwestern Saluda Counties Until 530 PM EST....

At 437 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Lake Greenwood State Park, or 13 miles east
of Greenwood, moving east at 45 mph.

  HAZARD...gusty winds around 40 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Newberry, Prosperity, Newberry County Airport, Newberry College,
Little Mountain, Pomaria, Silverstreet, Peak, Stoney Hill, Newberry
County Detention Center, US-176 and SC-34 Crossroads, Mid-
Carolina High School, Belfast Wildlife Management Area, Chappells,
Chappells Fire Station, Maybington Fire Station, Bush River Fire
Station, Vaughnville and Enoree Ranger District Office.

This includes Interstate 26 between mile markers 65 and 87.

LAT...LON 3441 8141 3423 8133 3422 8134 3408 8191
      3413 8187 3415 8190 3418 8190 3421 8194
      3431 8188 3447 8156 3445 8154 3449 8149
      3449 8143
TIME...MOT...LOC 2137Z 247DEG 37KT 3422 8191

HC
Special weather statement, Jan 1, 4:50 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
450 PM EST Fri Jan 1 2021

GAZ040-063-064-012230-
McDuffie GA-Lincoln GA-Columbia GA-
450 PM EST Fri Jan 1 2021

...Strong Thunderstorms Will Impact Portions of northwestern
McDuffie...southeastern Lincoln and northwestern Columbia Counties
Until 530 PM EST....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 449 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Wrightsboro, or 11 miles south of
Washington, moving east at 40 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Mistletoe State Park, Thomson-McDuffie County Airport, Wrightsboro,
Winfield, Clay Hill Campground, Knox Scout Reservation, University
Hospital McDuffie, Woodlawn, Double Branches, Wildwood Park,
Pollards Corner, Eubank-Blanchard Community Center, Lake Springs
Recreation Area, Amity Recreation Area, Bussey Point Campground, New
Hope and Cherokee Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

This includes Interstate 20 in Georgia between mile markers 167 and
170.

LAT...LON 3361 8263 3364 8261 3363 8258 3365 8258
      3364 8256 3366 8251 3365 8249 3373 8254
      3382 8232 3378 8230 3376 8225 3363 8220
      3361 8216 3349 8260 3360 8265
TIME...MOT...LOC 2149Z 248DEG 35KT 3358 8267

HC
Local storm report, Jan 1, 5:38 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
538 PM EST FRI JAN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     12 NE THOMSON           33.61N 82.37W
01/01/2021                   COLUMBIA           GA   TRAINED SPOTTER

            SKYWARN SPOTTER REPORTS ROTATING WALL CLOUD
            ON GA 150 AT STORY DRIVE.

&&

DA
Local storm report, Jan 1, 5:51 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
551 PM EST FRI JAN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FUNNEL CLOUD     2 W CLARKS HILL         33.66N 82.20W
01/01/2021                   MCCORMICK          SC   TRAINED SPOTTER

            SKWARN SPOTTER REPORTED ROTATING WALL CLOUD
            WITH INFLOW OVER CLARKS HILL DAM.

&&

DA
Special weather statement, Jan 1, 6:20 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
620 PM EST Fri Jan 1 2021

SCZ020-026-027-020000-
Lexington SC-Newberry SC-Saluda SC-
620 PM EST Fri Jan 1 2021

...Strong Thunderstorms Will Impact Portions of central Lexington...
southern Newberry and southeastern Saluda Counties Until 700 PM
EST....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 619 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Ridge Spring, or 8 miles west of
Batesburg-Leesville, moving east at 40 mph.

  HAZARD...gusty winds around mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Batesburg-Leesville,
Springdale, Highway 6 at Lake Murray Dam, Oak Grove, Red Bank, St.
Andrews, Ridge Spring, Riverbanks Zoo, West Columbia Riverwalk,
Dreher Island State Park, Gilbert, Summit, Ward, Cedar Grove Fire
Station and South Shore Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

This includes the following highways...
 Interstate 126 between mile markers 0 and 2.
 Interstate 20 in South Carolina between mile markers 50 and 64.
 Interstate 26 between mile markers 104 and 112.

LAT...LON 3416 8130 3415 8131 3413 8131 3410 8127
      3410 8120 3407 8114 3402 8109 3400 8105
      3397 8104 3387 8157 3388 8157 3387 8159
      3384 8172 3399 8176
TIME...MOT...LOC 2319Z 248DEG 34KT 3391 8168

HC
Special weather statement, Jan 1, 6:45 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
645 PM EST Fri Jan 1 2021

GAZ065-077-SCZ030-020045-
Burke GA-Richmond GA-Aiken SC-
645 PM EST Fri Jan 1 2021

...Strong Thunderstorm Will Impact Portions of northwestern Burke...
Richmond and southwestern Aiken Counties Until 745 PM EST....

At 644 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Wrens, or 14 miles east of Gibson, moving
east at 35 mph.

  HAZARD...gusty winds 40 to 50 mph possible.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Aiken, Aiken Mall, Hephzibah, New Ellenton, Jackson, South Augusta,
McBean, Augusta Regional Airport, Blythe, Keysville, New Savannah
Bluff Lock & Dam Park, Bath-Edie, Savannah River Site Badge Office,
Westover, Phinizy Swamp Nature Park, Audubon's Silver Bluff
Sanctuary, Pea Patch Aerodrome, Savannah River Site H Canyon, Bennock
Mill and Miles Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

This includes Interstate 520 in Georgia between mile markers 7 and
14.

LAT...LON 3352 8171 3329 8163 3325 8169 3319 8225
      3323 8223 3326 8225 3327 8229 3330 8231
      3331 8235
TIME...MOT...LOC 2344Z 254DEG 29KT 3324 8234

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 10:10 PM ESTDense Fog AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more10 hr
Jan 1, 3:35 PM ESTFlash Flood WatchCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 11 more34 hr
Jan 1, 4:24 PM ESTRiver Flood WarningCAECalhoun, Richland9 days
Jan 1, 4:24 PM ESTRiver Flood WarningCAECalhoun, Lexington, Richland5 days
Jan 1, 4:24 PM ESTRiver Flood AdvisoryCAELexington, Richland4 days
Jan 1, 4:38 PM ESTSpecial Weather StatementCAENewberry52 min
Jan 1, 5:28 PM ESTTornado WarningCAEEdgefield, McCormick32 min
Jan 1, 6:20 PM ESTSpecial Weather StatementCAELexington40 min
Jan 1, 6:34 PM ESTAreal Flood AdvisoryCAEAiken, Edgefield, Fairfield, Lexington, McCormick, Newberry and 2 more3 hr
Jan 1, 6:47 PM ESTAreal Flood AdvisoryCAECalhoun, Kershaw, Lexington, Richland3 hr
Jan 1, 4:50 PM ESTSpecial Weather StatementCAELincoln40 min
Jan 1, 4:59 PM ESTTornado WarningCAEColumbia, Lincoln, McDuffie31 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.